Advertisement

Global bifurcation analysis of mean field equations and the Onsager microcanonical description of two-dimensional turbulence

  • Daniele Bartolucci
Article
  • 13 Downloads

Abstract

On strictly starshaped domains of second kind (see Definition 1.2) we find sufficient conditions which allow the solution of two long standing open problems closely related to the mean field equation \({({\mathbf {P}}_{\lambda })}\) below. On one side we describe the global behaviour of the Entropy for the mean field Microcanonical Variational Principle ((MVP) for short) arising in the Onsager description of two-dimensional turbulence. This is the completion of well known results first established in Caglioti et al. (Commun Math Phys 174:229–260, 1995). Among other things we find a full unbounded interval of strict convexity of the Entropy. On the other side, to achieve this goal, we have to provide a detailed qualitative description of the global branch of solutions of \({({\mathbf {P}}_{\lambda })}\) emanating from \(\lambda =0\) and crossing \(\lambda =8\pi \). This is the completion of well known results first established in Suzuki (Ann Inst H Poincaré Anal Non Linéaire 9(4):367–398,1992) and Chang et al. (in: Lecture on partial differential equations, International Press, Somerville, pp 61–93, 2003) for \(\lambda \le 8\pi \), and it has an independent mathematical interest, since the shape of global branches of semilinear elliptic equations, with very few well known exceptions, are poorly understood. It turns out that the MVP suggests the right variable (which is the energy) to be used to obtain a global parametrization of solutions of \({({\mathbf {P}}_{\lambda })}\). A crucial spectral simplification is obtained by using the fact that, by definition, solutions of the MVP maximize the entropy at fixed energy and total vorticity.

Mathematics Subject Classification

35B32 35J61 35Q35 35Q82 76M30 82D15 

Notes

Acknowledgements

We would like to express our warmest thanks to the referee for His/Her very careful reading of the manuscript.

References

  1. 1.
    Ambrosetti, A., Prodi, G.: A Primer of Nonlinear Analysis. Cambridge Studies in Advanced Mathematics, vol. 34. Cambridge University Press, Cambridge (1993)zbMATHGoogle Scholar
  2. 2.
    Bartolucci, D.: Stable and unstable equilibria of uniformly rotating self-gravitating cylinders. Int. J. Mod. Phys. D 21(13), 1250087 (2012)CrossRefGoogle Scholar
  3. 3.
    Bartolucci, D.: Existence and non existence results for supercritical systems of Liouville-type equations on simply connected domains. Calc. Var. P.D.E. 53(1), 317–348 (2015).  https://doi.org/10.1007/s00526-014-0750-9 MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bartolucci, D., De Marchis, F.: Supercritical mean field equations on convex domains and the Onsager’s statistical description of two-dimensional turbulence. Arch. Ration. Mech. Anal. 217(2), 525–570 (2015).  https://doi.org/10.1007/s00205-014-0836-8 MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bartolucci, D., Lin, C.S.: Existence and uniqueness for mean field equations on multiply connected domains at the critical parameter. Math. Ann. 359, 1–44 (2014).  https://doi.org/10.1007/s00208-013-0990-6 MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bartolucci, D., Jevnikar, A., Yang, W., Lee, Y.: Uniqueness of bubbling solutions of mean field equations. J. Math. Pure Appl. (to appear)Google Scholar
  7. 7.
    Bartolucci, D., Jevnikar, A., Yang, W., Lee, Y.: Non degeneracy, mean field equations and the Onsager theory of 2D turbulence. Arch. Ration. Mech. Anal. 230(1), 397–426 (2018)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Brezis, H., Merle, F.: Uniform estimates and blow-up behaviour for solutions of \(-\Delta u = V(x)e^{u}\) in two dimensions. Commun. P.D.E. 16(8,9), 1223–1253 (1991)CrossRefGoogle Scholar
  9. 9.
    Buffoni, B., Dancer, E.N., Toland, J.F.: The sub-harmonic bifurcation of Stokes waves. Arch. Ration. Mech. Anal. 152(3), 24–271 (2000)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Buffoni, B., Toland, J.: Analytic Theory of Global Bifurcation. Princeton University Press, Princeton (2003)CrossRefGoogle Scholar
  11. 11.
    Caglioti, E., Lions, P.L., Marchioro, C., Pulvirenti, M.: A special class of stationary flows for two dimensional Euler equations: a statistical mechanics description. Commun. Math. Phys. 143, 501–525 (1992)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Caglioti, E., Lions, P.L., Marchioro, C., Pulvirenti, M.: A special class of stationary flows for two dimensional Euler equations: a statistical mechanics description. II. Commun. Math. Phys. 174, 229–260 (1995)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Chandrasekhar, S.: An Introduction to the Study of Stellar Structure. Dover, New York (1939)zbMATHGoogle Scholar
  14. 14.
    Chang, S.Y.A., Chen, C.C., Lin, C.S.: Extremal functions for a mean field equation in two dimension. In: Lecture on Partial Differential Equations. New Stud. Adv. Math., vol. 2. International Press, Somerville, MA, pp. 61-93 (2003)Google Scholar
  15. 15.
    Chen, C.C., Lin, C.S.: Topological degree for a mean field equation on Riemann surface. Commun. Pure Appl. Math. 56, 1667–1727 (2003)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Crandall, M.G., Rabinowitz, P.H.: Some continuation and variational methods for positive solutions of nonlinear elliptic eigenvalue problems. Arch. Ration. Mech. Anal. 58, 207–218 (1975)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Dancer, N.: Global structure of the solutions of non-linear real analytic eigenvalue problems. Proc. Lond. Math. Soc. (3) 27, 747–765 (1973)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Dancer, N.: Finite morse index solutions of supercritical problems. J. Reine Angew. Math. 620, 213–233 (2008)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Dancer, N.: Finite morse index solutions of exponential problems. Ann. Inst. H. Poincaré Anal. Non Linéaire (3) 25, 173–179 (2008)MathSciNetCrossRefGoogle Scholar
  20. 20.
    del Pino, M., Kowalczyk, M., Musso, M.: Singular limits in Liouville-type equations. Calc. Var. P.D.E. 24(1), 47–81 (2005)MathSciNetCrossRefGoogle Scholar
  21. 21.
    De Marchis, F.: Generic multiplicity for a scalar field equation on compact surfaces. J. Funct. Anal. 259, 2165–2192 (2010)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Esposito, P., Grossi, M., Pistoia, A.: On the existence of blowing-up solutions for a mean field equation. Ann. Inst. H. Poincaré Anal. Non Linéaire 22(2), 227–257 (2005)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Gallavotti, G.: Statistical Mechanics. Springer, Berlin (1999)CrossRefGoogle Scholar
  24. 24.
    Gilbarg, D., Trudinger, N.: Elliptic Partial Differential Equations of Second Order. Springer‘, Berlin (1998)zbMATHGoogle Scholar
  25. 25.
    Gustafsson, B.: On the convexity of a solution of Liouville’s equation equation. Duke Math. J. 60(2), 303–311 (1990)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Joseph, D.D., Lundgren, T.S.: Quasilinear Dirichlet problems driven by positive sources. Arch. Ration. Mech. Anal. 49, 241–269 (1972/1973)Google Scholar
  27. 27.
    Li, Y.Y.: Harnack type inequality: the method of moving planes. Commun. Math. Phys. 200, 421–444 (1999)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Malchiodi, A.: Topological methods for an elliptic equation with exponential nonlinearities. Discrete Contin. Dyn. Syst. 21, 277–294 (2008)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Moser, J.: A sharp form of an inequality by N. Trudinger. Indiana Univ. Math. J. 20, 1077–1091 (1971)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Onsager, L.: Statistical hydrodynamics. Nuovo Cimento 6(2), 279–287 (1949)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Rabinowitz, P.H.: Some global results for nonlinear eigenvalue problems. J. Funct. Anal. 7, 487–513 (1981)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Suzuki, T.: Global analysis for a two-dimensional elliptic eiqenvalue problem with the exponential nonlinearly. Ann. Inst. H. Poincaré Anal. Non Linéaire 9(4), 367–398 (1992)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Wolansky, G.: On steady distributions of self-attracting clusters under friction and fluctuations. Arch. Ration. Mech. Anal. 119, 355–391 (1992)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Rome “Tor Vergata”RomeItaly

Personalised recommendations